Dangerous mix-ups between a cancer medicine and a thyroid medicine

 

Dangerous mix-ups have occurred in community pharmacies between two powerful medicines: propylthiouracil (pronounced pro-pull-thy-o-your-a-sill)—a medicine used to treat an overactive thyroid, and Purinethol (mercaptopurine)—a chemotherapy (cancer) medicine used to treat leukemia

. In one case, a child with leukemia received 50 mg tablets of propylthiouracil instead of 50 mg tablets of Purinethol. The childd had taken Purinethol before for his cancer, so his parents told the pharmacist that the tablets looked different than expected. The pharmacist said the tablets looked different because they were purchased from a different company. He reassured the parents that the prescription was filled correctly.

The child took the wrong medicine for 6 months, because the same mistake happened with the next five refills. No immediate harm occurred, but long-term problems are possible since the child missed 6 months of chemotherapy. Harm is also likely to occur if prescriptions for the thyroid medicine (propylthiouracil) are filled with the cancer medicine (Purinethol). To cite one instance, a pregnant woman with thyroid disease received a prescription written as “PTU” 50 mg daily. See a copy of the actual prescription below. Her doctor used the common but dangerous abbreviation of PTU for propylthiouracil. The pharmacist thought the abbreviation stood for Purinethol and filled her prescription with this powerful cancer medicine. The woman did not bring the difference in appearance between this prescription and previous prescriptions to the attention of the pharmacist. After 5 weeks of taking the cancer medicine, she developed a fever, a painful tear in her rectum, and vaginal bleeding. She was admitted to the hospital with a serious infection. (Cancer medicines often lessen the ability to fight off infections.) The woman, who was 16 weeks pregnant, lost the baby and required surgery to deliver the placenta. Her heart stopped beating during surgery, and despite multiple attempts to save her, she died. Her death remained a mystery until her family gave her pharmacy prescription records to the medical examiner.

Follow these suggestions to reduce the risk of receiving the wrong medicine when you pick up prescriptions from the pharmacy:

  • Review your prescription with your doctor or nurse. Ask them to clarify abbreviations. Make sure you can read what is written. If possible, have the doctor write BOTH the brand and generic drug names.
  • Review your prescription with your pharmacist. Tell him or her exactly why you need to take the medicine.
  • Speak with a pharmacist when picking up your prescription, especially if it is new. Ask how you should take the medicine.
  • Read the drug information sheet you receive with your prescription. If the name of the medicine on the sheet is different than expected or if it doesn’t make sense, your prescription may be incorrect.
  • If the prescription is a refill, open the bottle before leaving the pharmacy to make sure the medicine looks the same as before. If it looks different, ask the pharmacist to recheck the prescription.
  • If the medicine seems to make you feel sick or worsen your condition, call your pharmacist and doctor and bring the medicine with you if you visit them.

Prescription for “PTU 50 mg.” PTU was mistaken as an abbreviation for a cancer medicine, not the intended thyroid medicine. Translated, this prescription reads, “dispense 90 tablets. Take one tablet by mouth three times a day.

Created on November 26, 2008

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work